I am female, 49yo, who moved from Edinburgh (18 years) to California earlier this year. I had my vitamin D tested in the UK and it was 20ng/ml. I suffered badly in the UK with SAD and was advised to take vitamin D3. I took 1000iu four times a day (i.e. 4000/day). It helped my mood a lot. However I had to stop because it made my facial skin very red, very thick, and very oily. It looked like the skin of a man, instead of the finer skin of a woman. The effect would take a week to go away, but it returned every time I resumed supplementation with D3. I've tried many different brands in the last 4 years – liquid, capsules, tablets, oils. I've also had to stop a topical application containing vitamin D3 because it makes my skin so bad. It's Winter here in California, and I have the old SAD symptoms returned. I've again had to stop the D3 because of the really bad skin symptoms I get – though it does help my mood a lot. I'm a woman, I can't cope with thick red oily man-skin. It truly is noticeable to friends and family. I take magnesium citrate, fish oils, a good strong B complex, and a high quality multivitamin. I've been googling for years for an answer/solution – so I am not optimistic that you'll know what's going on. But it's worth a try. One other thing is that I am generally a poor absorber of dietary oil – as is common for people with eczema. To me it seems like my body can't cope with vitamin D3 supplementation and sends it to my skin. I've tried doses as low as 1000iu/day and over time I get the red skin, but not so bad. I can tolerate 400iu which is standard in multivitamins. Thanks!

Asked by  evachordata25404700 on December 31, 2015

Answers

  • evachordata25404700
    Participant
     evachordata25404700 on

    See title

    Answered by  evachordata25404700 on

  • IAW
    Participant
     IAW on

    Eva please keep in mind I am not a doctor or scientist. I am a member of the VDC. The following information may or may not apply to you.
    Some people have a “hypersensitivity” to Vitamin D please see http://www.vitamindcouncil.org/further-topics/vitamin-d-hypersensitivity. Taking Vitamin D under these circumstances can sometimes cause other problems. When I started to read a little more about Sarcoidosis one site says “Dermatologic manifestations are seen in 25% of patients with sarcoidosis”. “They usually accompany systemic involvement, but in some cases they may be the only manifestations of the disease.” So you are not listing other symptoms above but according to this website you may only show a dermatological problem. So this may be something you want to investigate.
    Now if it is not the subject mentioned above, than do you have any problems going out in the sun? Does it cause the same issues? If not then maybe the answer is a sunlamp. I have also heard great things about Vitamin D oral spray but it may give you the same reaction if you do in fact have the above issue.

    Answered by  IAW on

  • evachordata25404700
    Participant
     evachordata25404700 on

    Dear IAW – Thank you for your response. This is very interesting, and I am going to look further into it. You’ve given me a lot to think about. I was coming from the angle that it was poor fats absorption (as is typical for eczema-prone people) but you’ve given me a different avenue to explore. I had a blood test in my early 20’s and my calcium was high. I’ve also had hair-mineral analysis – and for what that’s worth my calcium/magnesium ratio was high – which is why I began supplementing with magnesium. I am using a light box (10000 lux) to help with the SAD, which might not be what you mean by sunlamp? Again, thank you for your suggestions. Eva

    Answered by  evachordata25404700 on

  • IAW
    Participant
     IAW on

    I am not an expert on lights. It is my understanding that light box’s are not the same as what you find in a sunlamp. Even sun lamps/tanning beds can emit different wavelengths. Therefore you can get sun lamps that are only the wavelength that produces Vitamin D. You can get others that replicate what sunlight produces. One company is Sperti at http://www.sperti.com/. Mercola use to sell a vertical system called d-lite but I cannot find it now. This is what it kind-of looked like http://suntanningstore.com/products/elite-10-stand-up-tanning-system. Dr. Cannel would say if you wanted to use a tanning system that you should not use those that have large bulbs only those that long skinny bulbs that resemble long fluorescent tubes.

    Answered by  IAW on

  • IAW
    Participant
     IAW on

    https://www.vitamindcouncil.org/blog/uv-light-in-the-wintertime/

    Answered by  IAW on

Recent Discussion

Popular Questions